South Dakota, 2009

Flash Flood and Hail in South Dakota, July 8 to 9, 2009

July 8 to 9, 2009 · NWS FSD · 53 events in 15 counties and zones

Thunderstorms produced large hail and damaging winds at numerous locations across southeast South Dakota from the late evening of July 8th through the morning of July 9th. The storms also produced flash flooding in Vermillion during the afternoon of July 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12 million
Crop damage
$9.8 million
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail and damaging winds at numerous locations across southeast South Dakota from the late evening of July 8th through the morning of July 9th. The storms also produced flash flooding in Vermillion during the afternoon of July 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 8, 8:00 PM CST, 2 hours earlier.

Area forecast discussion, Jul 8, 8:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT WED JUL 8 2009

.DISCUSSION...
SCT TSTMS MOVG EWD INTO CNTRL SD ATTM...FASTER AND FURTHER SOUTH
THAN ALL MODELS...BUT APPEARS TO HAVE A TEMPORARY WEAKENING TREND
BASED ON RADAR AND LIGHTNING CHART. MAIN DYNAMICS AND TSTMS MOVG
EWD INTO WRN ND ATTM...WHICH SHOULD TURN EITHER SE AS DVLPG MCS WITH
HELP FM CORFIDI VECTORS TNGT...OR STRENGTHEN CURRENT ACTIVITY IN
CNTRL SD...ESP IF TSTMS TAP INTO MOIST UNSTABLE VEERING SLY LLJ.
DID SPEED UP AND RAISE POPS WRN CWA BY MIDN...AND ALG AND NORTH OF
I90 REST OF NGT...AND EVEN DOWN INTO NWRN IA BY THU MRNG. STILL
APPEARS NORTH OF I90 AND ESP HIGHWAY 14 HAS MAIN CHC OF SVR SQUALL
LINE DVLPMT AFT MIDN WITH STG EVAP COOLING POTENTIAL WITH STEEP
LAPSE RATES ALOFT. OTRW PREV FCST IN THE BALLPARK. /RSR

&&

.AVIATION...

MVFR STRATOCUMULUS HAS LIFTED OVER ALL BUT THE KHON TAF SITE THIS
EVENING...THOUGH EXPECT THIS TO CONTINUE TO LIFT THROUGH THE EVENING
HOURS. STRONG STORMS ARE PRESENTLY DEVELOPING OVER WESTERN SOUTH
DAKOTA WITH MID LEVEL WAVE...AND COULD SEE THESE PUSH INTO THE KHON
AREA AROUND 05Z...BEFORE STRONGER STORMS PUSH ACROSS THE REGION
BETWEEN 06Z AND 12Z. WHILE THE BIGGEST IMPACT WILL BE SEEN AT THE
KHON TERMINAL...FURTHER SOUTH DEVELOPMENT MY BRING THEM INTO KFSD
AFTER 09Z. THESE STORMS MAY PRODUCE STRONG GUSTY WINDS AND HAIL AS
THEY PUSH ACROSS THE AREA. /JM

&&

.PREV DISCUSSION...

MID LEVEL CUMULUS DEVELOPING NEAR HETTINGER AND DICKINSON NORTH
DAKOTA AS STRONG UPPER WAVE PUSHES INTO EASTERN MONTANA. EXPECT
CONVECTION TO DEVELOP OVER THE NEXT FEW HOURS AND CONGEAL INTO AN
MCS PROPAGATING EASTWARD INITIALLY...HOWEVER AS THE LOW LEVEL JET
INCREASES AND STORMS MOVE TOWARDS EASTERN EDGE OF THERMAL
RIDGE...EXPECT STORMS TO PROPAGATE SOUTHEAST. EXPECT STORMS TO WORK
INTO NORTHERN PORTIONS OF FORECAST AREA AFTER MIDNIGHT...AND HAVE
INCREASED POPS INTO THE LIKELY CATEGORY ALONG HIGHWAY 14. LOW LEVEL
JET OF 30-40 KNOTS ACROSS FORECAST AREA BETWEEN 2000-4000 FEET AGL
MAY BE BROUGHT DOWN TO THE SURFACE BY DOWNDRAFTS WITH ONLY A MINIMAL
SURFACE INVERSION BELOW 875 MB.  DOWNDRAFT CAPE IN EXCESS OF 1000
J/KG NEAR KHON AROUND 12Z TOMORROW...BUT EXPECT LINE TO BE SLIGHTLY
FURTHER EAST DUE TO ACCELERATION OF COLD POOL.  HAVE ALSO INCLUDED
COLD POOL IN WIND FIELD...AND DROPPED LOWS ACROSS NORTHERN EDGE OF
CWA.  /BT

EXPECT MATURE ESEWRD TRACKING BOW ECHO TO BE PLOWING THRU NRN/NERN
CWA ON THURSDAY MORNING...FOLLOWING THE VEERING LLJ THRU SWRN MN.
EVEN IF AREAS TO THE SOUTH AND WEST OF WHERE BEST COVERAGE EXPECTED
NORTH OF A BKX TO MWM LINE THRU EARLY MORNING...WL HAVE SOME MINIMAL
THREAT OF CONVECTION WITH NICE ELEVATED MIXED LAYER...AND ADDITIONAL
INFLUENCE OF COLD POOL LIFT AS WELL DEFINED OUTFLOW BNDRY PRESSES
S/SW OUT OF AREA.  THIS WL MERGE TO THE W WITH MAIN CDFNT SLIDING
THRU THE DKTS AS MCS LIKELY TO OUTRUN THIS BNDRY OVERNIGHT AND EARLY
MORNING HOURS. LKLY THAT EXTENSIVE OUTFLOW WILL REALLY IMPACT
CONVECTIVE REDEVELOPMENT ALG THE BNDRY THRU THE AFTN...WITH MOST
LKLY FIRING POINT ALG SRN OUTFLOW EXTENT...WHERE INSTABILITY WL FOCUS
1500-2000 J/KG MLCAPE...WITH SOME CAPPING ESPLY WITHIN OUTFLOW POOL.
FOR NOW...WL LIMIT SEVERE MENTION TO SRN PORTIONS OF NW IA ALG
OUTFLOW AND TRIPLE PT FOR LTR AFTN...AND KEEP CHC TO SLIGHT CHANCE
FARTHER NWRD ALG SYNOPTIC CONVERGENCE. WIND FIELDS ARE CERTAINLY
MORE FAVORABLE FOR ORGANIZATION FARTHER NWRD...BUT BETTER LOW LVL
SHEAR/EXPLOSIVE INSTABILITY ALG SRN OUTFLOW...PROBABLY LEADING TO A
CONDITIONAL SIGNIFICANT SVR THREAT INTO THE EARLY EVENING THRU NW
IA/NERN NEBRASKA/EXTREME SERN SD.

BNDRY SLOWS TO S ON THU NIGHT...AND AS GET INTO THE RIGHT ENTRANCE
REGION OF JET...WL SEE PCPN EXPAND NWRD AGAIN LTR THU NIGHT AND
FRIDAY THRU MAINLY AREAS ALG/S OF I90. FOR NOW...KEPT AT LOWER CHC
LVLS WITH MUCH CONVECTIVE EFFECTS TO YET DETERMINE. WL TEMPER HIGHS
SOMEWHAT WITH CLDS/POTENTIAL PRECIP. INSTABILITY GRADIENT SUGGESTED
TO LINGER INTO FRI EVNG THRU SRN CWA...AND KEPT LOW POPS IN DESPITE
THREAT THAT LOWER LVL BNDRY TO S MAY TAKE OVER BY THIS TIME.

SAT...COOLER HIGH SLIDES INTO NRN CWA AND INTO MN...CLEARING SKIES
AND LOWERING HUMIDITY.

FOR THE EXTENDED RANGE /SAT NIGHT THRU WED/ REMAINS A CHALLENGE WITH
FLOW BETWEEN THE ERN CANADIAN TROUGHING...NRN ROCKIES RIDGING...AND
TIMING ANY STRONGER WAVES CROSSING THRU INTO NRN PLAINS CONFLUENCE.
SOME CONSIDERABLE VARIATION ON THE RELATIVE STRENGTH OF THIS RIDGING
AND ADVANCE OF STRONGER TROUGH IMPULSE FROM PAC NW INTO CONFLUENCE
ZONE.  OPERATIONAL GFS CONTINUES TO BE WELL TO THE AGGRESSIVE SIDE
OF THE ENVELOPE...AND CONSIDERING OTHER SLNS FAVOR A LITTLE SLOWER
IMPULSE...BUT NOT TOO MUCH SLOWER GIVEN THE CONFLUENT NATURE TO FLOW.

ADDED IN A SMALL THREAT FOR NOCTURNAL STORMS SAT NIGHT/EARLY SUN AM
WITH .  THESE WOULD HAVE TO BE INDEPENDENT OF ANY LATE DAY SAT
STORMS WHICH DEVELOP THRU THE HIGH PLAINS...WHICH WOULD TEND TO
PROPAGATE ESE TOWARD NEBRASKA RATHER THAN E/NE. BETTER THREAT FOR
STORMS LOOKS TO INITIATE BY LTR SUN AFTN AND INTO SUNDAY NIGHT
WITH CONSENSUS OF JET ENTRANCE REGION NEAR AREA AND DECENT LOW TO
MID LVL FOCUS.  COULD STILL HAVE A LINGERING THREAT THRU FAR SRN CWA
ON MONDAY...BUT EXPECT THE MOST OF THE DAY AND MOST OF THE AREA WL
BE DRY. LEADING WAA AHEAD OF STRONGER SYSTEM STARTS MON NIGHT...
AND AGAIN SEEMS TO BE ON TRACK WITH NOCTURNAL TIMING.
OVERALL...DOWNTREND IN PCPN AFTER FROPA TUE/TUE NIGHT...WITH ONLY
HANGING ON TO A SMALL DIABATICALLY INDUCED THREAT UNDER MN COLD POOL
ON WED. HARD TO PICTURE TMPS GETTING TOO WARM WITH LARGE SCALE FLOW
REMAINING CONFLUENT...WITH BEST CHANCE OF SQUEEZING SOME PREFRONTAL
WARMTH AHEAD OF APPROACHING BNDRY ON TUE. OTHERWISE...GENERALLY AT
OR BLO NORMAL...DEPENDING ON CONVECTIVE DEBRIS.  /CHAPMAN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jul 8, 11:20 AM CST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1220 PM CDT WED JUL 08 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1220 PM CDT WED JUL 08 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL DEVELOP OVER WESTERN NORTH DAKOTA LATE THIS
AFTERNOON. THESE STORMS WILL MOVE EAST ACROSS NORTH DAKOTA AND
BUILD SOUTHWARD INTO NORTH CENTRAL SOUTH DAKOTA DURING THE
EVENING HOURS. STORMS WILL CONGEAL INTO A COMPLEX OF
THUNDERSTORMS...WHICH IS EXPECTED TO MOVE ACROSS NORTHEAST AND
EAST CENTRAL SOUTH DAKOTA AFTER MIDNIGHT...AND INTO SOUTHWEST
MINNESOTA THURSDAY MORNING. THIS COMPLEX OF THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING VERY STRONG DAMAGING WINDS IN EXCESS OF 70
MPH AND HAIL TO THE SIZE OF HALF DOLLARS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE ALONG AND EAST OF INTERSTATE
29 THURSDAY AFTERNOON AND EVENING AS A COLD FRONT PUSHES ACROSS
THE AREA. SOME THUNDERSTORMS MAY BECOME SEVERE...PRODUCING LARGE
HAIL...DAMAGING WINDS...AS WELL AS ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY ALONG AND NORTH OF HIGHWAY 14
EARLY THURSDAY MORNING.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Aberdeen radar (KABR), 194 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

40 hail, 12 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Brule

When
July 8, 10:00 PM CST
Where
Brule County, 2.13 mi NNE of Chamberlain Arpt
Measured
1 in hail
Reported by
Public
Coordinates
43.830, -99.310

Hail, McCook

When
July 9, 12:45 AM CST
Where
McCook County, 5.29 mi NW of Bridgewater
Measured
1 in hail
Reported by
Public
Coordinates
43.600, -97.580

Large hail caused an unknown amount of crop damage.

Hail, McCook

When
July 9, 1:15 AM CST
Where
McCook County, 2.81 mi S of Stanley Corner
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.510, -97.390

Hail stripped leaves from trees, and caused an unknown amount of crop damage. The hail was accompanied by winds gusting up to 45 mph and brief heavy rain.

Hail, McCook

When
July 9, 1:20 AM CST
Where
McCook County, 2 mi W of Stanley Corner
Measured
1 in hail
Reported by
Public
Coordinates
43.550, -97.420

Hail, Gregory

When
July 9, 1:49 AM CST
Where
Gregory County, 4.08 mi W of Lucas
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.290, -99.300

Hail was accompanied by wind gusts up to 40 mph.

Hail, Beadle

When
July 9, 2:50 AM CST
Where
Beadle County, 2.09 mi ENE of Wolsey
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
44.410, -98.430

Hail, Jerauld

When
July 9, 3:25 AM CST
Where
Jerauld County, 6.22 mi S of Wessington Spgs
Measured
1 in hail
Reported by
Newspaper
Coordinates
43.990, -98.570

Large hail severely damaged corn and soybean crops. The amount of crop damage was not known.

Hail, Aurora

When
July 9, 3:30 AM CST
Where
Aurora County, 11.76 mi N of White Lake
Measured
1.25 in hail
Reported by
Public
Coordinates
43.900, -98.710

Large hail severely damaged crops. The amount of crop damage was not known.

Hail, Jerauld

When
July 9, 3:40 AM CST
Where
Jerauld County, 4.9 mi SW of Lane
Measured
1.5 in hail
Reported by
Public
Coordinates
44.020, -98.490

Large hail severely damaged corn and soybean crops. The amount of crop damage was not known.

Thunderstorm Wind, Davison

When
July 9, 3:48 AM CST
Where
Davison County, 0.85 mi SW of Mt Vernon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.710, -98.260

Thunderstorm winds caused minor tree damage.

Hail, Davison

When
July 9, 3:51 AM CST
Where
Davison County, 0.85 mi SW of Mt Vernon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.710, -98.260

Hail, Sanborn

When
July 9, 3:51 AM CST
Where
Sanborn County, 6.8 mi WSW of Letcher
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.870, -98.260

Hail, Aurora

When
July 9, 4:00 AM CST
Where
Aurora County, Plankinton
Measured
1 in hail
Reported by
Public
Coordinates
43.720, -98.480

Large hail whitened the ground.

Hail, Aurora

When
July 9, 4:00 AM CST
Where
Aurora County, 7 mi NE of Plankinton
Measured
1.75 in hail
Property damage
$10,000
Reported by
Newspaper
Coordinates
43.792, -98.381

Large hail covered the ground and severely damaged crops. The amount of crop damage was not known. The hail also damaged windows on a home and vehicles, and dented vehicles. The hail was accompanied by damaging winds.

Thunderstorm Wind, Aurora

When
July 9, 4:00 AM CST
Where
Aurora County, 7 mi NE of Plankinton
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
43.792, -98.381

Thunderstorm winds destroyed a hog barn, killing one sheep and injuring several others. The winds also blew off shingles from a barn and caused tree damage. The winds contributed to crop damage caused by accompanying large hail.

Thunderstorm Wind, Davison

When
July 9, 4:02 AM CST
Where
Davison County, 0.85 mi NW of Mitchell
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
43.730, -98.030

Hail, Davison

When
July 9, 4:04 AM CST
Where
Davison County, 0.85 mi SW of Mt Vernon
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
43.710, -98.260

Large hail dented vehicles and siding, damaged roofs, and broke several windows. The hail also damaged crops in the area. The amount of property and crop damage was not known.

Hail, Davison

When
July 9, 4:15 AM CST
Where
Davison County, 0.85 mi NW of Mitchell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.730, -98.030

Large hail was accompanied by damaging wind gusts.

Thunderstorm Wind, Davison

When
July 9, 4:15 AM CST
Where
Davison County, 0.85 mi NW of Mitchell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.730, -98.030

Thunderstorm wind gusts were accompanied by large hail.

Thunderstorm Wind, Hanson

When
July 9, 4:15 AM CST
Where
Hanson County, 2.76 mi N of Fulton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.770, -97.820

Thunderstorm winds blew down branches. The winds were accompanied by large hail.

Hail, Hanson

When
July 9, 4:15 AM CST
Where
Hanson County, 2.76 mi N of Fulton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.770, -97.820

Large hail, accompanied by damaging wind gusts, caused an unknown amount of crop damage.

Hail, Davison

When
July 9, 4:30 AM CST
Where
Davison County, 0.85 mi NW of Mitchell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.730, -98.030

Large hail caused an unknown amount of damage to vehicles and siding. The hail was accompanied by damaging wind gusts.

Thunderstorm Wind, Davison

When
July 9, 4:30 AM CST
Where
Davison County, 0.85 mi NW of Mitchell
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.730, -98.030

Thunderstorm winds caused scattered tree damage. The winds were accompanied by large hail.

Hail, Hutchinson

When
July 9, 4:35 AM CST to 4:55 AM CST
Where
Hutchinson County, 2.12 mi WSW of Dimock to 0.85 mi SW of Parkston
Measured
1.75 in hail
Property damage
$3.0 million
Crop damage
$3.0 million
Reported by
Law Enforcement
Coordinates
43.460, -98.020

Large hail caused widespread damage to vehicles, windows, and siding and roofs on homes. The hail also caused widespread crop damage, with over 66 thousand acres affected. Damage to both property and crops was estimated to be in the millions of dollars.

Thunderstorm Wind, Hutchinson

When
July 9, 4:55 AM CST
Where
Hutchinson County, 0.85 mi SW of Parkston
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
43.390, -97.990

Thunderstorm winds blew down several trees, some as large as two feet in diameter, and blew down numerous branches. Minor damage to homes and vehicles was caused by falling trees and tree debris.

Hail, McCook

When
July 9, 5:05 AM CST
Where
McCook County, 2.04 mi NE of Bridgewater
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.570, -97.470

Large hail caused an unknown amount of crop damage.

Hail, Hutchinson

When
July 9, 5:07 AM CST
Where
Hutchinson County, 0.85 mi NE of Tripp
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.230, -97.960

Hail, Bon Homme

When
July 9, 5:10 AM CST to 5:39 AM CST
Where
Bon Homme County, 1.71 mi NW of Scotland to 6.22 mi N of Tabor
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.170, -97.750

Large hail caused widespread crop damage, mainly to soybean and corn crops. The amount of crop damage could not be assessed until the coming harvest. Recovery prospects for soybeans was expected to be better than for corn, since the hail came at a critical time in corn plant development.

Thunderstorm Wind, Bon Homme

When
July 9, 5:10 AM CST
Where
Bon Homme County, 1.71 mi NW of Scotland
Measured
78 kt (90 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.170, -97.750

Thunderstorm winds destroyed a 40 foot long storage building, and stripped leaves from trees.

Hail, Yankton

When
July 9, 5:48 AM CST to 6:10 AM CST
Where
Yankton County, 1.47 mi NNW of Yankton
Measured
1.75 in hail
Property damage
$3.0 million
Reported by
Trained Spotter
Coordinates
42.890, -97.390

Large hail broke windows, damaged vehicles, and damaged trees.

Hail, Yankton

When
July 9, 5:49 AM CST to 6:31 AM CST
Where
Yankton County, 1.47 mi SSW of Lesterville to 1.38 mi S of Gayville
Measured
2.5 in hail
Property damage
$5.0 million
Crop damage
$6.8 million
Reported by
Newspaper
Coordinates
43.010, -97.610

Large hail, accompanied in places by damaging winds, destroyed or severely damaged crops in an area up to 10 miles wide from northwestern to southeastern Yankton County. Estimates from the Farm Service Agency were at least 48 thousand acres of corn, soybean, and alfalfa crops that were affected, some of which were totally destroyed. The hail also broke windows in buildings and vehicles, severely dented and even punched holes in numerous vehicles, and damaged siding and roofs of buildings. Property damage was especially great in and near the cities of Yankton and Gayville. Most of about 200 skylights in a Wal-Mart store in Yankton were broken beyond repair. Some of the windows in vehicles were completely broken and removed by the hail.

Thunderstorm Wind, Yankton

When
July 9, 5:49 AM CST
Where
Yankton County, 0.86 mi NE of Lesterville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.040, -97.590

Thunderstorm winds caused tree damage, including several trees blown down. The winds were accompanied by large hail.

Hail, Yankton

When
July 9, 5:49 AM CST
Where
Yankton County, 0.86 mi NE of Lesterville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.040, -97.590

Large hail was accompanied by wind gusts as high as 70 mph.

Hail, Yankton

When
July 9, 5:50 AM CST
Where
Yankton County, 3.6 mi SSW of Lesterville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.980, -97.620

Hail, Yankton

When
July 9, 6:00 AM CST
Where
Yankton County, 1.22 mi SW of Utica
Measured
1.75 in hail
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
42.970, -97.500

Large hail damaged vehicles and broke windows. The hail was accompanied by wind gusts up to 50 mph.

Hail, Yankton

When
July 9, 6:05 AM CST
Where
Yankton County, 3.6 mi SSW of Lesterville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.980, -97.620

Hail, Yankton

When
July 9, 6:08 AM CST
Where
Yankton County, 1.47 mi NNW of Yankton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.890, -97.390

Thunderstorm Wind, Yankton

When
July 9, 6:09 AM CST
Where
Yankton County, 1.47 mi NNW of Yankton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.890, -97.390

Damaging wind gusts were observed on the northwest side of the city of Yankton.

Hail, Yankton

When
July 9, 6:09 AM CST
Where
Yankton County, 1.47 mi NNW of Yankton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.890, -97.390

Thunderstorm Wind, Yankton

When
July 9, 6:10 AM CST
Where
Yankton County, 2.13 mi NNW of (Ykn)chan Gurney Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.950, -97.390

Thunderstorm winds overturned a large semi truck.

Hail, Yankton

When
July 9, 6:20 AM CST
Where
Yankton County, 2.88 mi WNW of Mission Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.940, -97.320

Hail, Yankton

When
July 9, 6:22 AM CST
Where
Yankton County, 1.38 mi S of Gayville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.860, -97.170

Hail, Yankton

When
July 9, 6:23 AM CST
Where
Yankton County, 0.69 mi S of Gayville
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
42.870, -97.170

Hail, Clay

When
July 9, 6:30 AM CST
Where
Clay County, 2.45 mi SW of Meckling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.810, -97.110

Hail, Clay

When
July 9, 6:30 AM CST
Where
Clay County, 1.67 mi WSW of Meckling
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
42.820, -97.100

Hail, Yankton

When
July 9, 6:31 AM CST
Where
Yankton County, 0.69 mi N of Gayville
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
42.890, -97.170

Hail, Clay

When
July 9, 6:32 AM CST
Where
Clay County, 3.12 mi ENE of Meckling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.840, -97.010

Hail, Clay

When
July 9, 6:34 AM CST
Where
Clay County, 0.69 mi N of Meckling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.840, -97.070

Large hail covered the ground and South Dakota Highway 50.

Hail, Clay

When
July 9, 6:38 AM CST
Where
Clay County, 1.38 mi S of Meckling
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.810, -97.070

Thunderstorm Wind, Union

When
July 9, 7:41 AM CST
Where
Union County, 1.72 mi NW of Mc Cook Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.550, -96.520

Thunderstorm winds caused an unknown amount of tree damage.

Hail, Lincoln

When
July 9, 10:10 AM CST
Where
Lincoln County, 2.02 mi W of Norway Center
Measured
1 in hail
Reported by
Public
Coordinates
43.120, -96.670

Hail, Lincoln

When
July 9, 10:24 AM CST to 10:29 AM CST
Where
Lincoln County, 0.5 mi E of Hudson
Measured
1 in hail
Reported by
Public
Coordinates
43.130, -96.460

Flash Flood, Clay

When
July 9, 1:59 PM CST to 4:00 PM CST
Where
Clay County, 1.01 mi W of Davidson Arpt to 1.23 mi E of Davidson Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.770, -96.940

Heavy rain caused flash flooding of streets and low areas in Vermillion.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 187824, 187825, 187826, 187827, 187828, 187829, 187839, 187840, 187841, 187842, 187843, 187844, 187845, 187846, 187847, 187910, 187911, 187912, 187913, 187922, 187923, 187924, 187925, 187926, 187927, 187928, 187929, 187930, 187931, 188940, 188858, 188936, 188937, 188938, 188941, 188942, 188943, 188944, 188945, 188946, and more.